Does Etodolac Cause White Spots in the Mouth?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

I have taken Etodolac for 4 days, 400 mg twice a day, one pill.  Now I have three irritating white spots in my mouth.  One under the right side of the tongue, one above the right side of the lip area and one starting at the rear left side of the tongue.  I had placed the pill in my mouth for about 20 to 30 seconds before swallowing with milk or orange juice.  Is this what you call an ulceration or just a coincidence?

Doctor's response

Etodolac (Lodine) is a nonsteroidal anti-inflammatory drug (NSAID) that is used for treating pain and inflammation.  It is similar to aspirin, ibuprofen (ADVIL), naproxen (Naprosyn, Aleve) and indomethacin (Indocin). 

These drugs work by reducing the production of chemicals called prostaglandins, some of which promote inflammation, fever, and the sensation of pain. In order to work, the drugs have to be absorbed into the body. NSAIDs are acids that can damage the lining of the mouth or stomach. 

This partly explains why NSAIDs cause stomach ulcers.  Ulcers in the mouth have been reported by patients who chew or leave NSAIDs in their mouth.  Except for special situations or specific NSAID formulations that may be chewed or dissolved in water, tablets or capsules containing NSAIDs should be swallowed with a glass of water and should not be kept in the mouth for longer than it takes to swallow a pill.  Although  it is reasonable to think that the white spots are caused by the NSAID, it could be a coincidence, and other causes are possible.

Health Solutions From Our Sponsors

Reviewed on 1/11/2018
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW